Cautions with St. John's Wort, others?

Save as Favorite
Sign in to receive recommendations (Learn more)
Question from Susie: Are there any cautions that should be considered with St. John's Wort or any of the other complementary medications?
Answers - Jennifer Griggs, M.D., M.P.H. We need to be very respectful of the body and the way it handles drugs. In addition, interactions with complementary therapies have been shown. For example, St. John's Wort, to use the example Dr. Benor gave, has been shown to decrease the effectiveness of irinotecan, a new chemotherapy agent.

In addition, ginko biloba is a blood thinner and may be ill-advised in some patients going to surgery or with a bleeding tendency. Don't hesitate to talk with your treating oncologist and surgeon about what you are taking, both prescription and non-prescription drugs, so that you can receive the best treatment from all of your providers.

The Ask-the-Expert Online Conference called Complementary and Holistic Techniques Part 2 featured Dan Benor, M.D., Larry Lachman, Psy.D., and moderator Jennifer Griggs, M.D., M.P.H. answering your questions about the various complementary and holistic treatments that may benefit those with breast cancer.

 Editor's Note: This conference took place in October 2004.

The materials presented in these conferences do not necessarily reflect the views of Breastcancer.org. A qualified healthcare professional should be consulted before using any therapeutic product or regimen discussed. All readers should verify all information and data before employing any therapies described here.

A production of LiveWorld, Inc.
Copyright 2010. All rights reserved.



Mini 300x125 eoy appeal v2
Back to Top